Tramadol has become one of the most widely prescribed pain relievers in the world. That’s because many doctors have become reluctant to prescribe opioids like hydrocodone. Physicians prescribe tramadol instead because they perceive it as non-addicting and safe. But there are LOTS of side effects and potential withdrawal problems with tramadol. The latest research suggests a link between tramadol and hypoglycemia (Scientific Reports, Aug. 28, 2019). This is a potentially life-threatening but unrecognized adverse drug reaction!

How Does Tramadol (Ultram, Ultracet) Work?

Tramadol exerts a mild effect upon opioid receptors. It also affects neurotransmitters such as serotonin and norepinephrine. That makes it quite unique among pain relievers.

The drug’s “weak” opioid activity means that it is not as restricted as classic narcotics like Lortab, Norco, Vicodin or OxyContin. That doesn’t mean it is without risk. There is also another aspect to tramadol pharmacology. Because it modifies brain chemistry a little like antidepressants, it can lead to unpleasant withdrawal reactions if stopped suddenly.

Tramadol and Hypoglycemia: A Dangerous Reaction

A new analysis of FDA’s adverse event reporting system reveals an association between tramadol and episodes of low blood sugar. Hypoglycemia is characterized by symptoms such as dizziness, shakiness, sweating, fatigue, anxiety, nausea, headache, confusion, blurred vision and fainting. The connection between tramadol and hypoglycemia is alarming.

People with diabetes have to be very careful about controlling blood sugar. If a patient with type 1 diabetes injects too much insulin, hypoglycemia can result. It is a potentially life-threatening complication. Ditto for people with type 2 diabetes if they take too much oral diabetes medicine medicine.

Where Is the FDA?

Tramadol has been on the market since 1995. During that time you might have thought the Food and Drug Administration would have discovered a connection between tramadol and hypoglycemia. After all, common side effects of tramadol include dizziness/vertigo, nausea, headache, fatigue, sweating, confusion, anxiety and fatigue. They are also symptoms of hypoglycemia.

Apparently no one at the FDA ever bothered to ask whether there might be something going on with tramadol and hypoglycemia. That despite a number of case reports in the medical literature about tramadol and hypoglycemia. An article in the highly respected journal JAMA Internal Medicine (Feb. 2015)  was titled:

“Tramadol Use and the Risk of Hospitalization for Hypoglycemia in Patients with Noncancer Pain.”

The authors concluded:

“The initiation of tramadol therapy is associated with an increased risk of hypoglycemia requiring hospitalization. Additional studies are needed to confirm this rare but potentially fatal adverse event.”

Then there was an article in the Journal of Anesthesiology Clinical Pharmacology (Oct-Dec, 2017)  titled:

“Tramadol-Induced Hypoglycemia: An Unusual Adverse Effect”

The authors concluded:

“Tramadol is one of the widely prescribed analgesics by practitioners, as they believe that it is safe. Hence, we have to motivate the practitioners to consider hypoglycemia, whenever their patients on tramadol develop features of restlessness or agitation. Let us teach and train our health science students, and healthcare providers to recognize tramadol-induced hypoglycemia from the point of patient safety.”

In Feb. 2018, an article appeared in the Postgraduate Medical Journal. It concluded:

“Clinicians should be aware of the potential for symptomatic hypoglycaemia in patients taking tramadol. Concurrent treatment for diabetes may increase this risk. Management includes glucose supplementation and cessation of tramadol.”

What to Do About Tramadol and Hypoglycemia:

This side effect is a very big deal. Most clinicians have no idea that low blood sugar can be a complication of tramadol therapy. The FDA itself hasn’t recognized this as an adverse reactions that needs to be in the official prescribing information. And most of the online drug resources do not list low blood sugar as a potential problem with tramadol. The idea that people being treated for diabetes may be at special risk is also unrecognized by most health professionals.

That means you are on your own if you are taking tramadol. Here are the symptoms of hypoglycemia again. Please be vigilant!

Symptoms of Hypoglycemia (Low Blood Sugar):

  • Dizziness
  • Shakiness
  • Sweating
  • Fatigue
  • Anxiety
  • Nausea
  • Headache
  • Confusion
  • Blurred vision
  • Fainting

Never Discontinue Tramadol Quickly!

No one should ever stop tramadol suddenly as that could lead to serious withdrawal symptoms. Learn more about tramadol side effects and what can happen if you stop too suddenly at this link.

Share your own tramadol story in the comment section at the bottom of the page.

Related People's Pharmacy Radio Show

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.